Tornadoes · United States · Texas · 2016

EF0 tornado, Spring Skyline Arpt, Texas, April 17, 2016

This EF0 tornado ran 0.5 miles across Harris County on April 17, 2016, touching down at 12:10 PM CDT and reaching 30 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 17, 2016
Touchdown
12:10 PM CDT (17:10 UTC)
Lifted
12:12 PM CDT (17:12 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Harris County
Touchdown point
30.061, -95.478
Lift-off point
30.067, -95.475
Record number
1604171110-01

What the Weather Service recorded

A slow moving upper low over the Southwestern U.S. combined with near record level moisture aided in producing extremely heavy rainfall and devastating flooding over portions of Harris, Waller and Fort Bend Counties. Northwest to southeast orientated bands of precipitation commenced during the early evening hours of April 17th across extreme southwestern and western Harris County as well as north and west into Grimes, Waller, Fort Bend, Austin and Colorado Counties. Between 8:00 p.m. and 9:00 p.m. thunderstorms began to greatly intensify and slow their northward movement over Waller County and, by late evening, had stalled and began shifting eastward into western Harris County. Excessive rainfall spread across northwestern Harris County during the late evening hours of April 17th and into the early morning hours of April 18th. Slow thunderstorm movement and rain rates over 4 inches per hour resulted in a large portion of northwest Harris and Waller Counties receiving between 10 and 20 inches of rainfall over mainly a 12 hour period. A few CoCoRaHS gauges in Waller County measured over 20 inches.||The flooding resulted in 8 direct fatalities over the region, all drownings in vehicles. Six of these were in Harris County with 1 in Waller County and another in Austin County. An estimated 40000 cars and trucks were flooded. Several bayous and creeks were flooded. The Addicks Barker Reservoir was severely impacted. At least 10,000 homes were flooded. Damage was estimated from Damage Survey Reports to be near $60 million.

Weak tornado damaged Klein Collins High School. Well defined path across school and into adjacent subdivision.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
07:53 UTC06:00 UTCCoastal Flood WarningHGX
21:00 UTC20:22 UTCFlash Flood WatchHGX
02:28 UTC04:30 UTCFlood AdvisoryHGX
02:38 UTC04:30 UTCFlash Flood WarningHGX
03:36 UTC06:30 UTCFlash Flood WarningHGX
04:22 UTC07:15 UTCFlash Flood WarningHGX
04:29 UTC05:00 UTCSevere Thunderstorm WarningHGX
04:57 UTC06:00 UTCSevere Thunderstorm WarningHGX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Apr 17, 10:35 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 17, 10:35 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1035 AM CDT SUN APR 17 2016

.UPDATE...
ALL OF THE METEOROLOGICAL ELEMENTS ARE COMING TOGETHER IN
ANTICIPATION FOR A HIGH RAINFALL EVENT THAT WILL TARGET EASTERN
TEXAS FROM TONIGHT THROUGH EARLY TUESDAY MORNING. TODAY'S HIGH
RAINFALL APPEARS TO BE FOCUSED WEST OF THE THE CWA...THROUGH
CENTRAL TEXAS...WHERE THE BEST INFLOW OF HIGHLY MOIST AIR (GREATER
THAN 1.8 INCH PWS/SEASONAL 99TH PERCENTILE) GETS BROUGHT INTO A
SLOW MOVING PRE-FRONTAL TROUGH (30 KT 925-7H LAYER FLOW). THE
LARGE SCALE OMEGA BLOCKING PATTERN WILL BE IN PLAY THROUGH TUESDAY
WITH THE SLOW EASTERN MOVEMENT OF A ROCKY MOUNTAIN BROAD UPPER
LOW MAINTAINING A REGIONAL DIFFULENT UPPER LEVEL STRUCTURE. MODEL
SOLUTIONS ARE SCATTERED ON THE PLACEMENT OF WHERE THE HIGHEST
LOCALIZED RAINFALL WILL OCCUR...BUT THE MORE AGGRESSIVE MODELS DO
DEVELOP A MCS FEATURE THAT WILL TRACK INTO THE WESTERN REACHES OF
OUR AREA LATE MONDAY INTO EARLY TUESDAY MORNING. SLOW STORM
MOVEMENT WITHIN WHAT WILL BE A STRICTLY MESOSCALE-DRIVEN EVENT
FROM TONIGHT THROUGH TUESDAY HAS AREAWIDE 3 DAY QPF (THROUGH
WEDNESDAY) IN THE AVERAGE 3 TO 5 INCH RANGE...LOCALLY 8 INCHES OR
SLIGHTLY GREATER. 31

&&

.PREV DISCUSSION... /ISSUED 604 AM CDT SUN APR 17 2016/

DISCUSSION...

12Z AVIATION...AS WAS THE CASE LAST NIGHT...WIDESPREAD IFR/MVFR
CEILINGS AREAWIDE. PATCHES OF -RA AROUND AS WELL. EXPECT BREEZY E/SE
WINDS AGAIN TODAY...POSSIBLY INCREASING ALONG THE COAST THIS EVE.
HAVE OPTED TO LEAVE OUT VCTS TODAY. WILL HAVE PROB30 FOR TSRA AT
SOME SITES TOWARDS MON AM. ISO TSRA ARE POSSIBLE THIS AFT/EVE BUT
NOT VERY CONFIDENT ON THE WHEN AND WHERE RIGHT NOW. SHOULD BE MORE
SHRA THAN VCTS UNTIL MONDAY. 33

&&

PREV DISCUSSION...
AS EXPECTED EAST TO SOUTHEAST WINDS HAVE INCREASED ACROSS THE AREA
BRINGING DEEP MOISTURE INTO THE AREA WITH SURFACE DEWPOINTS IN THE
LOW 70S. IMPACTS OF THE STRONG EAST WINDS HAVE ALREADY BEEN FELT
WITH COASTAL FLOODING ALONG BOLIVAR PENINSULA...GALVESTON ISLAND
AND KEMAH/SEABROOK AREAS OF GALVESTON BAY. TIDE LEVELS ARE AS HIGH
AS 2 TO 3 FEET ABOVE ASTRONOMICAL IN THESE AREAS. COASTAL FLOOD
WARNINGS HAVE BEEN EXTENDED FOR ALL COASTAL AREAS OF THE UPPER
TEXAS COAST.

SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER WEST TEXAS WITH A
FRONTAL BOUNDARY STRETCHING THROUGH THE PLAINS DOWN THROUGH THE
TEXAS PANHANDLE AND WEST TEXAS. SEGMENTED SQUALL LINE STRETCHES
FROM THE RED RIVER SOUTH THROUGH WEST CENTRAL TEXAS WHICH HAS BEEN
WELL SUPPORTED BY MOIST INFLOW. UPPER LEVEL ANALYSIS STILL HAS
BROAD UPPER LOW OVER THE CENTRAL ROCKIES WITH A DECENT JET CORE
MOVING FROM THE DAVIS MOUNTAINS UP ACROSS THE PANHANDLE INTO
WESTERN KANSAS. RATHER DIFFLUENT FLOW EXISTS OVER TEXAS WHICH WILL
ALSO SUPPORT THE BROAD AREA OF CONVECTION. OUTFLOW BOUNDARIES FROM
THE CONVECTION SHOULD PUSH EAST AND POSSIBLY BE THE FOCUS FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY WHICH COULD IMPACT
CENTRAL TEXAS AND NORTHWEST PARTS OF SOUTHEAST TEXAS.

SYNOPTIC MODELS CONTINUE SOME CONSISTENCY WITH A STRONG HEAVY
RAINFALL SIGNAL STARTING TONIGHT AND GOING THROUGH TUESDAY.
GFS/ECMWF/NAM/CANADIAN ALL HAVE A VERY SIMILAR UPPER LEVEL PATTERN
AND EVOLUTION THAT PROVIDES BROAD SOUTHWEST FLOW ALOFT WHICH
REMAINS QUITE DIFFLUENT THROUGH TUESDAY. PRECIP WATER VALUES
INCREASE TODAY AND TONIGHT REACHING 1.8 TO 2.0 INCHES MONDAY
MORNING OVER A BROAD AREA OF SOUTHEAST TEXAS. EXPECT THIS MUCH
MOISTURE TO PERSIST THROUGH TUESDAY MORNING BEFORE DECREASING
TUESDAY NIGHT. AGAIN THESE VALUES FALL IN THE 99TH PERCENTILE AND
CLOSE TO CLIMATOLOGICAL MAX ACCORDING TO NAEFS DATA. THIS KIND OF
MOISTURE ALONG WITH MESOSCALE LIFT WILL BE VERY EFFICIENT IN
PRODUCING HIGH RAIN RATES. MODELS ALSO CONTINUE TO SHOW STRONG 20
TO 40 KNOT FLOW AT 925MB TO 850MB WHICH MAY BECOME ORIENTED NORMAL
TO CONVECTIVE BANDS DEPENDING UPON HOW OUTFLOW BOUNDARIES ORIENT
THEMSELVES FROM PREVIOUS CONVECTION. THIS WILL ONLY ADD TO
PRECIPITATION EFFICIENCY IN CONVECTION.

THERE IS STILL A SMALL RISK FOR SEVERE WEATHER TONIGHT WITH SPC
PUTTING AREAS WEST OF I-45 IN A SLIGHT RISK. PRIMARY TIME FOR THIS
WILL BE AFTER 21Z TODAY AND INTO THE OVERNIGHT HOURS. DAMAGING
WINDS AND HAIL WILL BE POSSIBLE BUT LOOK FOR STORMS TO TRANSITION
INTO MORE OF A FLOODING THREAT. WPC HAS NORTHWEST PORTIONS OF
SOUTHEAST TEXAS IN A MODERATE RISK FOR EXCESSIVE RAINFALL MEANING
A 10 TO 15 PERCENT CHANCE OF EXCEEDING FLASH FLOOD GUIDANCE. FFG
FOR A 6 HOUR PERIOD IS RUNNING ABOUT 4.5 TO 5.5 INCHES ACROSS THIS
AREA. GIVEN PRECIP TRENDS IN THE SYNOPTIC MODELS THIS MAKES SENSE
BUT THERE IS ALSO GOOD SUPPORT NOW FROM SOME OF THE MESOSCALE
MODELS NAMELY THE WRF-NMM. GIVEN THE ENVIRONMENT AND TIMING OF
CONVECTION BY MODELS DECIDED TO GO AHEAD WITH A FLASH FLOOD WATCH
FOR A PORTION OF SOUTHEAST TEXAS. THE WATCH WILL BE EXPANDED TO
INCLUDE ALL OF SOUTHEAST TEXAS FOR THE HEAVY RAINFALL THREAT
MONDAY NIGHT INTO TUESDAY BUT THINK IT BETTER TO HOLD OFF ON THAT
PART OF THE WATCH TO MONITOR PRECIP TRENDS FROM CONVECTION AND
TRENDS IN THE MODEL DATA.

RIGHT NOW IT LOOKS LIKE THERE COULD BE TWO PERIODS OF HEAVY
RAINFALL POTENTIAL MAINLY TONIGHT INTO MONDAY WITH A LULL LATE
MONDAY MORNING GOING INTO THE AFTERNOON. CONVECTION COULD INCREASE
AGAIN MONDAY EVENING AND OVERNIGHT INTO TUESDAY MORNING FOR THE
SECOND TIME PERIOD. THIS APPEARS TO BE WHEN THE BULK OF THE HEAVY
RAINFALL MAY OCCUR. GIVEN THE LATEST TRENDS IN PRECIP PLACEMENT BY
THE MODELS THINK AREAS NEAR COLLEGE STATION WILL HAVE THE HIGHEST
THREAT STARTING TONIGHT INTO MONDAY. THREAT MAY EXPAND TO INCLUDE
HOUSTON AND THE GULF COAST FOR MONDAY NIGHT INTO TUESDAY WHICH IS
WHY THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED. SINCE THERE
WILL BE SOME MESOSCALE FORCING TO THE CONVECTION...EXACT LOCATIONS
OF HEAVY PRECIP WILL BE DIFFICULT TO PINPOINT BUT LOOKS LIKE AN
AREA SOUTH AND WEST OF A HOUSTON TO COLLEGE STATION LINE WILL
HAVE THE HIGHEST POTENTIAL FOR FLOODING.

ONE OF THE MORE CHALLENGING FORECAST QUESTIONS WILL BE JUST HOW
MUCH RAIN WILL FALL OVER THE AREA. OVERALL FOR A THREE DAY
RAINFALL FORECAST...THINK THERE WILL BE WIDE RANGE IN PRECIPITATION
AMOUNTS MAINLY DUE TO THE CONVECTIVE NATURE OF THE EVENT. GFS
ENSEMBLE MEMBERS SUPPORT ANYWHERE FROM 2 TO 10 INCHES OF RAINFALL
WITH EVEN A MEMBER OR TWO EXCEEDING 10 INCHES. THAT SAID THERE ARE
ABOUT 2 CAMPS OF ENSEMBLE MEMBERS. ONE CAMP HAS PRECIP TOTALS
AROUND 2 TO 5 INCHES WITH ANOTHER CAMP OF EQUAL NUMBER OF MEMBERS
SHOWING 5 TO 10 INCHES OF RAINFALL. FOR NOW WILL GO WITH A HIGHER
RANGE OF LIKE 4 TO 8 INCHES LIKE YESTERDAY BUT LEARY THAT THERE
VERY WELL COULD BE RAINFALL AMOUNTS THAT EXCEED 10 INCHES OVER THE
COURSE OF THE NEXT 3 DAYS. CONFIDENCE IN THIS KIND OF FORECAST IS
GROWING BUT UNDERSTAND THAT FORECASTING EXTREME RAINFALL AMOUNTS
SUCH AS THESE IS QUITE CHALLENGING WHEN CONSIDERING MESOSCALE
INFLUENCES THAT COULD RADICALLY CHANGE THE OUTCOME.

IN THE EXTENDED FORECAST...MODELS HINT AT ANOTHER ROUND OF
PRECIPITATION THURSDAY WITH A TROUGH AXIS AND COLD FRONT MOVING
INTO THE AREA. ANY PRECIPITATION FROM THIS EVENT WILL ONLY ADD TO
THE FLOODING PROBLEMS SHOULD PRECIPITATION AMOUNTS BE REALIZED
OVER THE NEXT COUPLE OF DAYS. 39

&&

MARINE...
A COASTAL FLOOD WARNING IS NOW IN EFFECT FROM PORT OCONNOR TO HIGH
ISLAND AS TIDE LEVELS ARE RUNNING 2 TO 3 FEET ABOVE NORMAL. THIS
WILL BRING WATER LEVELS TO NEAR 4 FEET IN A FEW PLACES THIS
AFTERNOON AT HIGH TIDE. HWY 87 HAS HAD WATER ON IT IN SPOTS AND WE
MAY SEE WATER ON THE BLUE WATER HWY NEAR SURFSIDE LATER TODAY.
FLOODING WAS REPORTED AT KEMAH YESTERDAY EVENING.

STRONG EAST-SOUTHEAST WINDS WILL PERSIST INTO MONDAY MORNING. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT. SEAS WILL RANGE BETWEEN 6
AND 10 FEET TODAY AND TONIGHT. WINDS SHOULD DROP BELOW ADVISORY
CRITERIA ON MONDAY NIGHT AND SPEEDS WILL SLOWLY FALL THROUGH THE END
OF NEXT WEEK. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  68  76  66  78 /  70  90 100  90  60
HOUSTON (IAH)              78  70  77  67  78 /  70  70  70  90  80
GALVESTON (GLS)            77  70  75  70  75 /  50  60  60  80  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING UNTIL 1 PM CDT MONDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...MATAGORDA.

     FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH TUESDAY
     MORNING FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...
     BURLESON...COLORADO...GRIMES...HOUSTON...MADISON...
     WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31/43
Hazardous weather outlook, Apr 17, 5:48 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
548 AM CDT SUN APR 17 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
548 AM CDT SUN APR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY LATE THIS
AFTERNOON AND TONIGHT FOR AREAS WEST OF A HUNTSVILLE
...HOUSTON...GALVESTON LINE. PRIMARY THREATS WILL BE HAIL AND
DAMAGING WINDS ALTHOUGH THERE WILL BE A SMALL CHANCE AT A TORNADO.
THE HIGHER CHANCES OF SEVERE WEATHER LOOK TO BE MORE OVER CENTRAL
TEXAS THIS AFTERNOON.

FLASH FLOODING WILL BE POSSIBLE AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR AREAS NORTH AND WEST OF A COLUMBUS...BRENHAM...
HUNTSVILLE LINE.

COASTAL FLOODING WILL BE A PROBLEM FOR WESTERN PORTIONS OF
GALVESTON BAY INCLUDING COASTAL PARTS OF HARRIS AND GALVESTON
COUNTIES. COASTAL FLOOD WARNINGS EXTEND DOWN THE UPPER TEXAS COAST
AS TIDE LEVELS RUN ABOUT 2 TO 3 FEET ABOVE ASTRONOMICAL TIDES.
COASTAL FLOODING WILL BE POSSIBLE THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLASH FLOODING WILL BE POSSIBLE FOR ALL OF SOUTHEAST TEXAS MAINLY
MONDAY NIGHT INTO TUESDAY. FLASH FLOOD WATCH WILL LIKELY BE
EXPANDED TO INCLUDE THE REST OF SOUTHEAST TEXAS INCLUDING HOUSTON
AND THE GULF COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY.

GMZ330-335-350-355-370-375-181100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
548 AM CDT SUN APR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY IS IN EFFECT FOR THE UPPER TEXAS COAST
THROUGH MONDAY MORNING FOR WINDS AROUND 20 TO 25 KNOTS AND SEAS
BUILDING ABOVE 7 FEET.

EAST TO SOUTHEAST WINDS WILL CAUSE AN INCREASED POTENTIAL FOR RIP
CURRENTS ALONG GULF FACING BEACHES. A COASTAL FLOOD WARNING IS IN
EFFECT THROUGH MONDAY MORNING WITH TIDE LEVELS 1.5 TO 3 FEET
ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES WILL CONTINUE INTO MONDAY. RIP CURRENT
THREAT WILL CONTINUE THOUGH TUESDAY. ELEVATED TIDE LEVELS OF 1 TO
3 FEET ABOVE NORMAL WILL BE POSSIBLE MAINLY SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

5.2 hours before the tornado, 219 km from the path. April 17, 2016.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 75 joules per kilogram, CIN -225, lifted condensation level 571 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-04-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 11 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-225 J/kg
Surface CAPE
109 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
11 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

6.8 hours after it, 219 km from the path. April 18, 2016.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 466 joules per kilogram, CIN -20, lifted condensation level 736 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-04-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
1146 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Houston radar (KHGX), 76 km away, was scanning. The volume nearest the touchdown began at 17:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 17, 2016

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 177:24 PM CDTEF0La Salle, TX0.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.